Can You Overdose From Smoking Heroin?

Can you overdose from smoking heroin? The short answer is yes. There are thousands of people in the United States alone that overdose on opioids every year.

Heroin is a highly addictive drug processed from morphine derived from poppy plants. Many dealers will cut heroin with other dangerous substances, which is one reason it can be so deadly. People who are using the drug can never know what is really in it.

In the United States, heroin is on the Schedule I drug list. These drugs don’t have any medical function. However, they are highly addictive.

Smoking Heroin

There are different ways that people use heroin. The three most common methods are snorting, injecting and smoking. Some ways that people smoke heroin include:

  • Using vape pens or pipes
  • Placing it in foil, heating it with a lighter, and smoking it from a straw
  • Mixing it with joints or cigarettes

No matter what way someone smokes heroin, it is still hazardous. There are risks with each one of these methods. In fact, there is no ‘safe’ way to use heroin.

Heroin Effects on the Brain

Smoking or snorting heroin does reduce the risk of getting hepatitis C or HIV. However, that doesn’t diminish the risks of using it. There is never a safe way to use this drug. Anyone who uses heroin will experience adverse effects.

Some of the short-term effects on a heroin user’s brain include:

  • Rush also known as euphoria
  • Disorientation
  • Calmness
  • Drowsiness
  • Pain relief
  • Mental fog

Some of these effects will happen almost immediately whether you are smoking heroin or using it another way. The others will usually go on for a few hours.

Some of the long-term effects on a heroin user’s brain include:

  • Tolerance to heroin (needing more of the drug to get high)
  • Damage to gray and white matter in the brain
  • Hormone and neurotransmitter issues
  • Depression
  • Trouble making decisions
  • Muscle movement issues
  • Behavior problems
  • Not able to control emotions
  • Memory loss

The longer someone uses this drug, the more damaging it can be. We must note that even one time of using heroin can cause an overdose.

Physical Effects of Heroin on the Body

Smoking heroin or using it in any other way has many negative effects on the brain. However, it also affects the user’s body. There are short and long-term effects of heroin on the user’s body.

Some short-term physical effects that may occur when using this drug include:

  • Itchy skin
  • Constipation
  • Nausea
  • Heavy limbs
  • Dry mouth
  • Slower breathing
  • Slower heart rate

At times, a person’s breathing can be so slow it doesn’t allow enough oxygen to reach the brain. When this happens, doctors call it cerebral hypoxia. The brain cells start dying minutes after the brain can’t get enough oxygen. Many patients who have brain hypoxia will go into a coma or even die from the condition.

Some long-term physical effects of heroin on the user’s body include:

  • Liver disease
  • Endocarditis (infection of the heart)
  • Sexual dysfunction
  • Central nervous system breakdown
  • Kidney disease
  • Lung issues (slow breathing, asthma, or other lung function issues)

It is possible to prevent these long-term physical effects. You can do this by stopping your use of this drug. If you have an opioid use disorder, we can help you get into a heroin addiction treatment center today.

Heroin Overdose

Unfortunately, drug overdoses are becoming an epidemic. There are thousands of people who are overdosing by smoking heroin, injecting it or snorting it. Part of the reason for this is because the dealers cut the drug with substances such as fentanyl.

An overdose on heroin happens when the body’s and brain’s opioid receptors can’t receive messages correctly. The leading cause of this is opioids. When this occurs, regular functioning of the body and brain is nearly impossible. The lungs and heart may stop working altogether.

A heroin overdose generally happens just minutes after using the drug. If a dealer cuts this drug with other substances, it could happen within seconds of using heroin.

Some signs of a heroin overdose include:

  • Body goes limp
  • Losing consciousness
  • Pale skin
  • Slow, erratic, or weak heartbeat
  • Bluish skin, lips, or fingertips
  • Clammy skin
  • Making gurgling or choking sounds
  • Vomiting
  • Unresponsive

If you see someone else who is having these symptoms, call 9-1-1 immediately. Even if you aren’t sure whether they were using heroin, they still need emergency medical help.

Getting Heroin Addiction Treatment

Have you been using heroin? Even if you have only taken heroin a few times, it is best to get into a heroin addiction treatment center sooner than later. The longer you wait, the more likely you are to have long-term side effects from this drug.

Not sure where to start with getting the help to stop smoking heroin? Contact us today, so we can help.